Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at May 11, 2023, 11:34 AM CDT for Mitchell County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2023, 11:34 AM CDT (16:34 UTC)
- Expired
- May 11, 2023, 2:09 PM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, IA
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
051
WGUS53 KARX 111634
FFWARX
IAC131-111945-
/O.NEW.KARX.FF.W.0002.230511T1634Z-230511T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1134 AM CDT Thu May 11 2023
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Northeastern Mitchell County in north central Iowa...
* Until 245 PM CDT.
* At 1134 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. The expected rainfall rate is 1.25 to 2.25
inches in 1 hour. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
McIntire, County Roads T 54 And A 31 and Bailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4349 9255 4347 9255 4343 9258 4334 9264
4335 9273 4341 9270 4350 9264 4350 9258
4350 9256 4350 9255
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.25-2.25 INCHES IN 1 HOUR
$$
JAW2 follow-up statements
990
WGUS73 KARX 111726
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
1226 PM CDT Thu May 11 2023
IAC131-111945-
/O.CON.KARX.FF.W.0002.000000T0000Z-230511T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell IA-
1226 PM CDT Thu May 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT THIS
AFTERNOON FOR NORTHEASTERN MITCHELL COUNTY...
At 1226 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Rainfall rates have significantly diminished,
additional amounts up to 0.5 inches are possible in the warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
McIntire, County Roads T 54 And A 31 and Bailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4349 9255 4347 9255 4343 9258 4334 9264
4335 9273 4341 9270 4350 9264 4350 9258
4350 9256 4350 9255
FLASH FLOOD...RADAR INDICATED
$$
JAW325
WGUS73 KARX 111909
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
209 PM CDT Thu May 11 2023
IAC131-111919-
/O.CAN.KARX.FF.W.0002.000000T0000Z-230511T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell IA-
209 PM CDT Thu May 11 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN MITCHELL
COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed any road
closures.
LAT...LON 4349 9255 4347 9255 4343 9258 4334 9264
4335 9273 4341 9270 4350 9264 4350 9258
4350 9256 4350 9255
$$
CZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 11, 8:47 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 11, 8:47 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 847 AM CDT Thu May 11 2023 .UPDATE... Issued at 845 AM CDT Thu May 11 2023 Thunderstorms have been re-developing over parts of northeast Iowa and southeast Minnesota in favorable thickness diffluence. The greater surface instability remains to the west although there is elevated instability that increases during the afternoon. There are 10-12deg C 850mb with upper level support and a weak shortwave trough. Expect showers/storms to continue through the morning hours. The short terms CAMs weaken the area considerably by 19Z.With the thickness diffluence shifting east, some concern that the showers could persist longer per the ARW. For now have maintained weakening trend with the northwest third of the forecast area seeing the showers/storms through early afternoon. Main concern this morning is locally heavy rain. Rain/storms moving 15 to 20kts and have put down some 1 to 3" rains. && .DISCUSSION...(Today through Wednesday) Issued at 335 AM CDT Thu May 11 2023 Key Messages: - Periodic, lower predictability showers and storms through the weekend, with the best risk today west of the Mississippi River. - Seasonal temperatures well into next week with slightly cooler weather for the end of the weekend and early next week. Today - Friday: Threat for Storms Spreads East Early morning water vapor imagery shows a stable upper level wave structure in place over the Northern Hemisphere with the mean longwave pattern changing little over the course of the next seven days. One such longwave ridge could be found over the CONUS this morning, though it is punctuated by a sharp shortwave trough/closed low along the Front Range and a disconnection between the northern and southern stream components of the ridge axis over the Northern Plains, allowing a 70-80-kt jet to exist near the U.S. and Canadian border. Looking closer to the local area, we find ourselves just east of the upper level ridge axis with the deeper moisture and instability shunted mainly west of the I-35 corridor over the last few days, keeping the threat of precipitation at bay. That being said the pattern does undergo amplification today and tonight with the ridge axis sliding ever so slightly eastward in the process. The leading edge of the richer 925-850-mb theta-e airmass also migrates into the western forecast area this morning. An ongoing complex of showers and storms over south-central Minnesota may push as far east as the Mississippi River this morning before weakening with the strengthening upper ridge overhead. The big question with this immediate system is how long it will persist this morning and what impacts it will have on convective trends later today. As with its predecessors in this weak forcing regime, the CAMs have struggled to resolve the placement and behavior of these convective complexes. This system is already displaced southeast of where the 00Z HREF suite indicated, building further southeastward along the upwind propagation vectors. Have pushed PoPs and QPF values in the western forecast area higher as an immediate short-term fix, but should this complex linger farther south and later into the day than progged, its remnants may serve as a focus for renewed convective development at peak heating. The forecast for the afternoon remains dry at the moment, but would not be surprised if afternoon redevelopment takes place farther south than the evening/overnight HRRR runs depict. Saturday and Sunday: Periodic Showers and Storms Attention then turns to the Front Range trough lifting NNE over the ensuing 48 hours. This pulls the deeper moisture further east into the forecast area and it is quite likely (> 70%) that a given location will see rain at some point between Friday and Sunday. However, the timing and location of any given storm will be tied to nuance perturbations in the atmosphere given the lack of a strong forcing trigger. The lifting trough rapidly dissipates as it attempts to crest the ridge Saturday night into Sunday, leaving the surface low orphaned and decaying through the day on Sunday. A band of moderate rain may develop along this remnant baroclinic zone/isentropic ascent corridor on Sunday as ridging builds to the north. While the threat of rain permeates the forecast from this evening into Sunday, we are not expecting a widespread washout by any means. Storms will likely be slow-moving, so those areas that do find themselves under one of these cells could pick up a quick half inch of rain (per the max QPF output from the 11.00Z HREF) in a short amount of time. Temperatures heading into the weekend will be slightly cooler than what we saw midweek as clouds and showers build eastward. Nevertheless, highs in the 70s remain on the docket for today through Saturday. The deterministic guidance shows the storms on Sunday playing a greater influence on the daytime temperatures and confining highs in the 60s. Monday - Wednesday: Drier Start to the Week The pattern resets for the first half of next week as ridging retrogrades westward towards the High Plains. North to northwest flow becomes established in the process, with a potential shortwave/surface trough ebbing through the flow on Tuesday. This could serve as a trigger for increasing clouds and some light showers, but on the whole the first part of the week looks to be on the drier side. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 553 AM CDT Thu May 11 2023 An area of showers will impact KRST for a time this morning, although mainly VFR conditions are expected. An isolated storm is possible (20-30% chance), but a gradual weakening trend appears likely as storms approach KRST. Otherwise, VFR conditions are expected this afternoon/evening with SE winds up to around 10 kts. Additional showers are possible after 12.06Z (20-30% chance) with some guidance suggesting MVFR ceilings may try to develop from the southwest. However, given the fairly low confidence in lower ceilings/precip chances, will maintain a dry VFR forecast for tonight for this update. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...Zapotocny DISCUSSION...Skow AVIATION...JM
Hazardous weather outlook, May 11, 9:00 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 900 AM CDT Thu May 11 2023 IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053-055-121800- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge- Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 900 AM CDT Thu May 11 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorm for parts of Minnesota, western Wisconsin and Iowa today and tonight. The threat for severe weather is very low, less than 5 percent. The main concern for parts of southeast Minnesota and parts of northeast Iowa would be locally heavy rain due to the slow movement and storms developing over the same area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a 30 to 50 percent chance of thunderstorms Friday through Saturday night. The threat for severe weather looks low, 5 percent or less. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-030-WIZ054-061-121800- Allamakee-Clayton-Crawford-Grant- 900 AM CDT Thu May 11 2023 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Flooding is occurring along the Mississippi River downstream of Lansing. Please see the latest flood statements and warnings for details. There is a 30 to 60 percent chance of thunderstorms today and tonight. The threat for severe weather is very low, less than 5 percent. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Flooding ends along the Mississippi River by this weekend. There is a 30 to 50 percent chance of thunderstorms Friday through Saturday night. The threat for severe weather looks low, 5 percent or less. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:53 AM CDT | Flash Flood Warning | ARX | Mitchell | 3 hr |
| May 11, 10:18 AM CDT | Areal Flood Advisory | ARX | Mitchell | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.